Librium can be a very useful medication for anxiety and even for helping people going through withdrawal from alcohol. But, if you misuse this prescription drug you run the risk of developing an addiction. Librium is the brand name for chlordiazepoxide, a sedative and anti-anxiety prescription that is listed as a schedule IV controlled substance1 by the Drug Enforcement Administration for its potential for abuse and dependence. If you have been misusing Librium, know the signs of addiction and what you can do to regain control.
Librium belongs to a class of drugs called benzodiazepines. It is prescribed to manage short-term anxiety and alcohol withdrawal for those battling addiction.2 These drugs are sedatives and work by suppressing the central nervous system. The result is that you will feel more relaxed and sleepy when you take them. You may also experience a sense of pleasure, or euphoria. All of these sensations can lead someone to misuse Librium, and doing so is dangerous. It can lead to increased side effects, dangerous interactions, overdose and addiction.
Your misuse of Librium may have crossed the boundary into a sedative use disorder, but it can be difficult to know for sure. Only a mental health professional or addiction specialist can make that diagnosis, but there are some important signs that indicate you should be reaching out for that professional support:3
These are very serious signs of a substance use disorder, and if you recognize them in yourself or in someone you care about, it is important to take steps to get professional help. You need to be evaluated for addiction and to participate in a comprehensive and individualized treatment plan.
In addition to the risk of developing a substance use disorder by misusing Librium, you or someone you know who is abusing it could be at risk of overdose. Overdoses involving benzodiazepines like Librium have been rising for decades,4 and they can be fatal. The risk of overdosing on Librium is greater if you mix it with other depressants, including opioids and alcohol. Know the signs of overdose5 and treat it as a medical emergency: drowsiness, dizziness, confusion, blurry vision, anxiety or agitation, hallucinations and lack of response.
We provide holistic care and treatment using an individualized approach specifically tailored to your needs. Secondly, we help you lead a healthy, substance-free life with adaptive coping and problem-solving skills. Contact us today for more information on our certified staff of professionals, as well as our first-rate facilities.